Wikia

Psychology Wiki

Fasciculations

Talk0
34,141pages on
this wiki
Revision as of 11:58, October 10, 2011 by Dr Joe Kiff (Talk | contribs)

Assessment | Biopsychology | Comparative | Cognitive | Developmental | Language | Individual differences | Personality | Philosophy | Social |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |

Biological: Behavioural genetics · Evolutionary psychology · Neuroanatomy · Neurochemistry · Neuroendocrinology · Neuroscience · Psychoneuroimmunology · Physiological Psychology · Psychopharmacology (Index, Outline)


Name of Symptom/Sign:
Fasciculation
[[Image:{{{Image}}}|190px|center|]]
ICD-10 R253
ICD-O: {{{ICDO}}}
ICD-9 781.0
OMIM {{{OMIM}}}
MedlinePlus {{{MedlinePlus}}}
eMedicine {{{eMedicineSubj}}}/{{{eMedicineTopic}}}
DiseasesDB {{{DiseasesDB}}}

A fasciculation (or "muscle twitch") is a small, local, involuntary muscle contraction (twitching) visible under the skin arising from the spontaneous discharge of a bundle of skeletal muscle fibers. Fasciculations have a variety of causes, the majority of which are benign, but can also be due to disease of the motor neurons.

Causes and risk factors

Conditions

Medications

Other risk factors may include the use of anticholinergic drugs over long periods, in particular ethanolamines such as Benadryl, used as an antihistamine and sleep aid, and Dramamine for nausea and motion sickness. Persons with Benign fasciculation syndrome (BFS) may experience paraesthesia shortly after taking such medication; hours later as it wears off (especially upon awaking), fasciculation episodes begin.

Stimulants can cause fasciculations directly. These include caffeine, pseudoephedrine (Sudafed®), and the asthma bronchodilators albuterol/salbutamol (e.g. Proventil®, Combivent®, Ventolin®). Medications used to treat attention deficit disorder often contain stimulants as well, and are common causes of benign fasciculations.

Treatment

Inadequate magnesium intake can cause fasciculations, especially after a magnesium loss due to severe diarrhea. Over-exertion is another risk factor for magnesium loss. As much as 80% of the population does not get the recommended daily amount of magnesium; this may be a common cause. Treatment is with supplements or increased intake of foods rich in magnesium, especially almonds & other nuts, and bananas. Ironically, magnesium supplements may result in diarrhea and more magnesium loss.

Fasciculation also often occurs during a rest period after sustained stress, such as that brought on by unconsciously tense muscles. Reducing stress and anxiety is therefore another useful treatment.

See also

References

  1. Blexrud MD, Windebank AJ, Daube JR (1993). Long-term follow-up of 121 patients with benign fasciculations. Ann. Neurol. 34 (4): 622-5.

External links



This page uses Creative Commons Licensed content from Wikipedia (view authors).

Around Wikia's network

Random Wiki